Stimulant-Related Psychosis in ADHD Treatment: An Update for Past 10 Years
Gresa C. Bulut, Seheryeli Y. Kaynar and Osman Sabuncuoglu
Affiliation: Halk Cad. Emin Ongan Sok. 11/15, 34672 Üsküdar, Istanbul, Turkey.
Although it is considered rare, stimulant-induced psychosis is one of the most serious and unpleasant adverse
events during attention deficit/hyperactivity disorder (ADHD) treatment. There is a need to update regularly the current
state of knowledge on this topic to improve quality of care. For this reason, we reviewed relevant publications using
Pubmed database, for the period 2003-2012. It came out that the amount of publications, which are predominantly case
reports, on this topic are limited for this period. Previous trend of publication and state of knowledge continues. Newer
atypical antipsychotics, which complicate stimulant treatment in ADHD, is an emerging dimension. We suggest more
research and ongoing clinical vigilance to reach an advanced understanding of the topic.
Keywords: Adverse effect, ADHD, CNS stimulant drugs, drug-induced psychosis, mania, methylphenidate, psychoactive
Rights & PermissionsPrintExport